Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Tucson, AZ

July 13, 2017Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2017, 7:10 PM MST for Pima County, Arizona. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 7:10 PM MST (02:10 UTC)
Expired
Jul 13, 2017, 8:30 PM MST
In force
80 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 140 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2798 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WUUS55 KTWC 140210
SVRTWC
AZC019-140330-
/O.NEW.KTWC.SV.W.0028.170714T0210Z-170714T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
710 PM MST THU JUL 13 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Pima County in southeastern Arizona...

* Until 830 PM MST

* At 709 PM MST, several severe thunderstorms were located 9 miles 
  north of Sells, moving southwest at 25 mph.

  HAZARD...60 mph wind gusts and blowing dust with visibilities 
           below 1 mile at times. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Sells, Santa Rosa, Santa Cruz, San Luis, Santa Rosa Ranch, Little
  Tucson, Kupk, Pisinimo, Papago Farms, Pisinemo, Ak Chin, Vamori,
  Mountain Village, Topawa, Covered Wells, Big Fields, Cowlic,
  Artesa, Comobabi and Nolic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3178 11250 3240 11222 3221 11151 3161 11185
TIME...MOT...LOC 0209Z 027DEG 20KT 3206 11191 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
488 
WWUS55 KTWC 140314
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
814 PM MST THU JUL 13 2017

AZC019-140330-
/O.CON.KTWC.SV.W.0028.000000T0000Z-170714T0330Z/
Pima-
814 PM MST THU JUL 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MST
FOR CENTRAL PIMA COUNTY...

At 812 PM MST, the line of severe thunderstorms were south of 
Highway 86, moving southwest at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Santa Cruz, Little Tucson, Kupk, Pisinimo, Papago Farms, Pisinemo, 
Vamori, Mountain Village, Topawa, Covered Wells, Big Fields, Cowlic, 
Artesa, Comobabi, Nolic and San Isidro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3178 11250 3223 11228 3202 11162 3161 11185
TIME...MOT...LOC 0312Z 027DEG 20KT 3174 11210 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:48 PM MST, 6 hours 22 minutes earlier.

Area forecast discussion, Jul 13, 12:48 PM MST, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1248 PM MST Thu Jul 13 2017

.SYNOPSIS...Expect scattered mainly afternoon and evening
thunderstorms through next week. Some thunderstorms will produce
locally heavy rainfall and very strong winds. As a result of the
storms, daily high temperatures will mostly be close to seasonal
normals.

&&

.DISCUSSION...Active day shaping up with convection already
developing off to the east as anticipated. Current surface temperature
and dewpoint from KTUS plugged into the morning sounding gives CIN of
-26 and a CAPE of 2500 J/kg with no other adjustments. Definitely
 primed and ready.

As mentioned earlier, convective allowing models all pretty much
develop thunderstorms east and south of Tucson and push them to the
west with time with a shot off the Rim again this evening, with the
Tucson metro area getting in on the action, likely 5-7 pm. That is
beginning to play out with the early development so confidence is
pretty good at this time. Also may very well end up with a late night
convective complex across Pinal and central/western Pima as an extra
bonus. Beside the typical local flooding concerns with PWs as high as
we have, the shear environment will allow for the potential of local
severe level winds.

Friday will depend significantly on how quickly we clear out any
lingering cloudiness in order to reset the atmosphere. Better flow
aloft during the day but model soundings indicate less instability is
available although still good enough. All the ingredients are well
enough in place that SPC has us in a marginal risk category again.

Beyond that we remain in a rather good flow pattern with plenty of
moisture available for daily rounds of storms, and as is typical there
will be day to day differences to be dealt with. An additional
benefit with this pattern is that high temperatures will be held to
average or slightly below average levels.

&&

.AVIATION...Valid thru 14/23Z.
-SHRA/-TSRA will cont across SE AZ thru early Friday morning. Brief
gusts near 45 kts with the strongest TSRA. Otherwise, VFR conds with
surface winds swly to nwly 8-18 kts and gusts to 25 kts into early
this evening, then dropping to 12 kts or less overnight. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening thunderstorms will
prevail into the middle of next week. Expect brief strong, gusty
and erratic winds due to thunderstorm outflows. Otherwise, 20-
foot winds will generally be terrain driven at less than 15 mph.
Occasional gusts will occur during the afternoon hours due to
daytime heating. High temperatures will be close to seasonal
normals this week and increased moisture will result in moderate
relative humidity levels.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Glueck
FIRE WEATHER...Glueck

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 13, 5:05 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
505 PM MST THU JUL 13 2017

AZZ508-513-140100-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
505 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 600
PM MST...

At 504 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Willcox, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sunizona and Pearce-Sunsites.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3211 10969 3201 10948 3169 10968 3183 10994
TIME...MOT...LOC 0004Z 031DEG 11KT 3200 10965

French
Local storm report, Jul 13, 6:06 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
606 PM MST THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND GST     1 SSW BISBEE-DOUGLAS AI 31.45N 109.60W
07/13/2017  M63 MPH          COCHISE            AZ   ASOS

            GUST OF 55KTS FROM THE NORTH AT 537PM

&&

EVENT NUMBER TWC1700010

JKP
Special weather statement, Jul 13, 6:13 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
613 PM MST THU JUL 13 2017

AZZ506-509-511-140200-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
613 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND EAST
CENTRAL PINAL COUNTIES UNTIL 700 PM MST...

At 612 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of San Carlos Reservoir to
26 miles east of Mammoth. Movement was southwest at 15 mph.

Winds in excess of 40 mph and brief heavy rain will be possible with
these storms.

Locations impacted include...
Klondyke.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3297 11074 3262 11022 3288 11010 3315 11054
TIME...MOT...LOC 0112Z 029DEG 12KT 3309 11056 3285 11022
Local storm report, Jul 13, 6:26 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     3 NE RAMSEY CANYON PRES 31.48N 110.28W
07/13/2017                   COCHISE            AZ   TRAINED SPOTTER

            SPOTTER REPORTED DAMAGE TO THE ROOF OF A BUILDING SOUTH
            OF SIERRA VISTA.

&&

EVENT NUMBER TWC1700011

HARDIN
Local storm report, Jul 13, 7:04 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
704 PM MST THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 SSW MESCAL            31.96N 110.44W
07/13/2017  E1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS NICKEL TO QUARTER SIZE HAIL
            FELL FOR OVER AN HOUR.

&&

EVENT NUMBER TWC1700012

FRENCH
Special weather statement, Jul 13, 7:07 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
707 PM MST THU JUL 13 2017

AZZ504-507-514-140245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
707 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
745 PM MST...

At 705 PM MST, Doppler radar was tracking a strong outflow just
southeast of Tucson with an area of strong thunderstorms developing
just east and southeast of the city. Storm movement was to the west
at 10 to 15 mph.

Winds in excess of 45 mph and blowing dust will be possible with
these storms, followed in some areas by heavy rain and small hail.

Locations impacted include...
Tucson, Oro Valley, Marana, Flowing Wells, Littletown, Drexel
Heights, Summit, Casas Adobes, Tanque Verde, South Tucson, Rita
Ranch, Vail, Davis-Monthan Air Force Base, San Xavier Mission,
Catalina Foothills and Sabino Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3247 11047 3200 11047 3206 11114 3240 11105
TIME...MOT...LOC 0205Z 089DEG 20KT 3214 11076

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:05 PM MSTSpecial Weather StatementTWCCochise55 min
Jul 13, 5:13 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Jul 13, 5:25 PM MSTSevere Thunderstorm WarningTWCCochise, Pima50 min
Jul 13, 5:41 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 13, 5:43 PM MSTSevere Thunderstorm WarningTWCCochise62 min
Jul 13, 6:00 PM MSTBlowing Dust AdvisoryTWCPima, Pinal2 hr
Jul 13, 6:00 PM MSTSevere Thunderstorm WarningTWCCochise, Pima45 min
Jul 13, 6:05 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 13, 6:13 PM MSTSpecial Weather StatementTWCGraham47 min
Jul 13, 6:36 PM MSTFlash Flood WarningTWCCochise114 min
Jul 13, 6:43 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz62 min
Jul 13, 6:47 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz33 min
Jul 13, 7:07 PM MSTSpecial Weather StatementTWC38 min
Jul 13, 7:40 PM MSTSpecial Weather StatementTWCSanta Cruz65 min
Jul 13, 7:43 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 13, 7:56 PM MSTSpecial Weather StatementTWC49 min
Jul 13, 8:08 PM MSTSevere Thunderstorm WarningTWCPima37 min
Jul 13, 8:32 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Jul 13, 9:12 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz48 min
Jul 14, 3:55 PM MSTSpecial Weather StatementTWCGraham35 min
Jul 14, 4:38 PM MSTSpecial Weather StatementTWC37 min
Jul 14, 4:55 PM MSTSevere Thunderstorm WarningTWCPinal35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.